Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 46, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 28, 2003, 3:31 PM EDT for Kalamazoo County, Van Buren County, Michigan. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2003, 3:31 PM EDT (19:31 UTC)
- Expired
- Jun 28, 2003, 4:30 PM EDT
- In force
- 59 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
Counties Kalamazoo County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 71 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 12:40 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 70 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1302 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
894
WUUS53 KGRR 281931
SVRGRR
MIC077-159-282030-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
331 PM EDT SAT JUN 28 2003
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
KALAMAZOO COUNTY IN SOUTHWEST MICHIGAN
VAN BUREN COUNTY IN SOUTHWEST MICHIGAN
* UNTIL 430 PM EDT
* AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF PAW PAW...MOVING NORTHEAST
AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MATTAWAN...PINE GROVE AROUND 340 PM EDT
MENTHA...KENDALL AROUND 350 PM EDT
OSHTEMO AROUND 355 PM EDT
PORTAGE...ALAMO AROUND 400 PM EDT
WESTWOOD AROUND 405 PM EDT
KALAMAZOO...COOPER AROUND 410 PM EDT
HAIL UP TO ONE INCH IN DIAMETER...OR ROUGHLY THE SIZE OF A QUARTER...
IS EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED.
LAT...LON 4229 8600 4211 8587 4214 8529 4240 8538
4240 8575
$$
JK EOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 11:58 AM EDT, 3 hours 33 minutes earlier.
Area forecast discussion, Jun 28, 11:58 AM EDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1158 AM EDT SAT JUN 28 2003 ONLY CHANGES IN UPDATE WAS TO FRESHEN WORDING FOR THE AFTERNOON. MAX TEMPS WERE LEFT UNCHANGED. LINE OF CONVECTION CURRENTLY ACROSS LAKE MICHIGAN IS EXPECTED TO PUSH EAST AND MAIN BATCH SHOULD BE COMING INTO THE COAST BY 2 PM. EXPECT HAIL TO BE THE MAIN THREAT WITH THESE STORMS WITH VIL OF THE DAY ESTIMATED TO BE IN THE 40-45 RANGE. STORMS IN THE VICINITY OF THE WARM FRONT WILL NEED TO BE WATCHED FOR ROTATION...BUT HELICITY VALUES FROM OBSERVED AND LAPS SOUNDINGS THIS MORNING ARE NOT OVERLY IMPRESSIVE. ZONE UPDATE OUT. OSTUNO .GRR...NONE.
Hazardous weather outlook, Jun 28, 9:50 AM EDT, 5 hours 41 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-291100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 950 AM EDT SAT JUN 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING AS A COLD FRONT APPROACHES. THE MAIN THREAT WITH THESE STORMS WILL BE HAIL GREATER THAN THREE QUARTERS OF AN INCH IN DIAMETER. AN ISOLATED TORNADO IS ALSO POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY FAIR WEATHER SHOULD PREVAIL THROUGH MOST OF NEXT WEEK BUT THERE IS A CHANCE FOR THUNDERSTORMS AGAIN ON INDEPENDENCE DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. OSTUNO
In the hours before
Special weather statement, Jun 28, 12:50 PM EDT, 2 hours 41 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-282245-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1250 PM EDT SAT JUN 28 2003
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 700 PM EDT SATURDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES
IN WEST CENTRAL MICHIGAN
MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON
IN CENTRAL MICHIGAN
OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT
IN SOUTHWEST MICHIGAN
KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA
IN SOUTH CENTRAL MICHIGAN
IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
OSTUNOLocal storm report, Jun 28, 2:39 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0239 PM EDT SAT JUN 28 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0217 PM 5 E MOUNT PLEASANT MI WIND DAMAGE
06/28/03 ISABELLA TREE DOWN
0217 PM MOUNT PLEASANT MI WIND DAMAGE
06/28/03 ISABELLA TREE DOWN
0211 PM 6 W MOUNT PLEASANT MI 0.25 IN HAIL
06/28/03 ISABELLA
0150 PM 5 NW WALKER MI 0.50 IN HAIL
06/28/03 OTTAWA
JKLocal storm report, Jun 28, 2:56 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0256 PM EDT SAT JUN 28 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0100 PM CEDAR SPRINGS MI WIND DAMAGE
06/28/03 KENT 200 POUND JUNGLE GYM
ROLLED OVER AND MOVED 50
FEET
JKThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 12:45 PM EDT | Special Marine Warning | GRR | 60 min | |
| Jun 28, 12:45 PM EDT | Special Marine Warning | GRR | 60 min | |
| Jun 28, 12:45 PM EDT | Special Marine Warning | GRR | 60 min | |
| Jun 28, 12:45 PM EDT | Special Marine Warning | GRR | 60 min | |
| Jun 28, 12:54 PM EDT | Severe Thunderstorm Warning | GRR | Kent, Montcalm | 51 min |
| Jun 28, 1:52 PM EDT | Severe Thunderstorm Warning | GRR | Isabella, Mecosta | 38 min |
| Jun 28, 3:12 PM EDT | Severe Thunderstorm Warning | GRR | Isabella | 48 min |
| Jun 28, 4:31 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Kalamazoo | 59 min |
| Jun 28, 5:28 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Jackson | 62 min |
| Jun 28, 5:51 PM EDT | Tornado Warning | GRR | Jackson | 39 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.